Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Generators and irreducible polynomials over finite fields

Author: Daqing Wan
Journal: Math. Comp. 66 (1997), 1195-1212
MSC (1991): Primary 11T24, 11T55
MathSciNet review: 1401947
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Weil's character sum estimate is used to study the problem of constructing generators for the multiplicative group of a finite field. An application to the distribution of irreducible polynomials is given, which confirms an asymptotic version of a conjecture of Hansen-Mullen.

References [Enhancements On Off] (What's this?)

  • [BDS] E. Bach, J. Driscoll and J. Shallit, Factor refinement, J. Algorithm 15 (1993), 199-222. MR 94m:11148
  • [Ch] F. R. Chung, Diameters and eigenvalues, J. Amer. Math. Soc. 2 (1989), 187-196. MR 89k:05070
  • [Co] S. D. Cohen, Primitive elements and polynomials with arbitrary trace, Discr. Math. 83 (1990), 1-7. MR 91h:11143
  • [EH] G. W. Effinger and D. R. Hayes, Additive Number Theory of Polynomials over a Finite Field, Oxford Science Publications, 1991. MR 92k:11103
  • [Ha1] W. B. Han, Some Applications of Character Sums in Finite Fields and Coding Theory, Ph.D. Dissertation, Sichuan University, 1994.
  • [Ha2] W. B. Han, The coefficients of primitive polynomials over finite fields, Math. Comp. 65 (213) (1996), 331-340. MR 96d:11128
  • [HM] T. Hansen and G. L. Mullen, Primitive polynomials over finite fields, Math. Comp. 59 (1992), 639-643. MR 93a:11101
  • [Ka] N. M. Katz, An estimate for character sums, J. Amer. Math. Soc. 2 (1989), 197-200. MR 90b:11081
  • [Le1] H. W. Lenstra Jr., Finding isomorphisms between finite fields, Math. Comp. 56 (1991), 329-347. MR 91d:11151
  • [Le2] H. W. Lenstra Jr., Multiplicative groups generated by linear expressions, unpublished notes.
  • [LS] H. W. Lenstra Jr. and R. Schoof, Primitive normal bases for finite fields, Math. Comp. 48 (1987), 217-231. MR 88c:11076
  • [Li] W. C. Li, Character sums and abelian Ramanujan graphs, J. Number Theory 41 (1992), 199-217. MR 93h:11092
  • [Sh] V. Shoup, Searching for primitive roots in finite fields, Math. Comp. 58 (1992), 369-380. MR 92e:11140
  • [Shp] I. E. Shparlinski, Computational and Algorithmic Problems in Finite Fields, Kluwer Academic Publishers, 1992. MR 94j:11122
  • [Wa] D. Wan, A $p$-adic lifting lemma and its application to permutation polynomials, Finite Fields, Coding Theory and Advances in Communications and Computing (G. L. Mullen and P. J. S. Shiue, eds.), Marcel Dekker, 1992, pp. 209-216. MR 93m:11129
  • [We] A. Weil, Basic Number Theory, third edition, Springer-Verlag, 1974. MR 55:302

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 11T24, 11T55

Retrieve articles in all journals with MSC (1991): 11T24, 11T55

Additional Information

Daqing Wan
Affiliation: Department of Mathematics, The Pennsylvania State University, University Park, Pennsylvania 16802

Received by editor(s): December 8, 1995
Received by editor(s) in revised form: May 8, 1996
Additional Notes: This research was partially supported by NSF
Article copyright: © Copyright 1997 American Mathematical Society